Successful management of olanzapine-induced anticholinergic agitation and delirium with a continuous intravenous infusion of physostigmine in a pediatric patient

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

Physostigmine effectively reverses anticholinergic delirium. However, continuous IV infusion of physostigmine is rarely used due to concern for cardiotoxicity and signs of cholinergic excess such as seizures, nausea, and vomiting. We report the successful use of continuous IV physostigmine in a 6-year-old boy with anticholinergic delirium. A 6-year-old, 30-kg boy with attention deficit hyperactivity disorder (ADHD) ingested 15-20 olanzapine (5 mg) tablets. He was agitated and was treated with lorazepam at a local hospital. His heart rate was 148 beats per min; respiratory rate, 32 breaths per minute; blood pressure, 111/70 mmHg; temperature, 96.8°F, and O2 saturation of 98% on room air. His pupils were 5-6 mm, and his skin was warm and initially flushed. Blood chemistry results were normal. A 12-Iead ECG showed sinus tachycardia with normal QRS and QT intervals. The agitation worsened and did not respond to benzodiazepines. The patient was then given a dose of 0.6 mg physostigmine (0.02 mg/kg) intravenously with reversal of the agitation. But the effect only lasted 45 min requiring administration of a second bolus of 0.6 mg (0.02 mg/kg). A physostigmine intravenous infusion was administered at a rate of 0.5 mg/h (0.0167 mg/kg/h). Overnight, the patient became more agitated. The physostigmine was discontinued, and IV dexmedetomidine (0.2 μg/kg/h) was started at 21: 00. The patient became over-sedated with pinpoint pupils resulting in discontinuation of the dexmedetomidine at 04: 00. The patient again became agitated and developed visual hallucinations. Three 1-mg (0.03 mg/kg) boluses of physostigmine were administered over 45 min, and the physostigmine infusion was restarted at a rate of 1 mg/h (0.03 mg/kg/h) for 16.5 h. He received 19.5 mg of physostigmine with no return of anticholinergic symptoms and no signs of cholinergic excess except for a tremor that resolved when the infusion was stopped. He was discharged home without further sequelae. There are few publications describing a continuous infusion of physostigmine to reverse anticholinergic delirium. Our patient received a total dose of 25.5 mg with complete resolution of symptoms. We report the successful use of continuous infusion of physostigmine to reverse anticholinergic delirium in a pediatric patient who unintentionally ingested olanzapine.

Original languageEnglish (US)
Pages (from-to)162-166
Number of pages5
JournalClinical Toxicology
Volume51
Issue number3
DOIs
Publication statusPublished - Mar 2013

    Fingerprint

Keywords

  • Antidote
  • CNS/Psychological
  • Complications of poisoning
  • Olanzapine
  • Organ/tissue specific
  • Physostigmine

ASJC Scopus subject areas

  • Toxicology
  • Medicine(all)

Cite this